Michigan, 2018

Excessive Heat in Michigan, June 30, 2018

June 30, 2018 · NWS APX · 23 events in 23 counties and zones

The month of June closed with one of the hottest days in recent memory. Highs were well into the 90s, including 99 at Alpena, and 98 at Traverse City and Gaylord.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The month of June closed with one of the hottest days in recent memory. Highs were well into the 90s, including 99 at Alpena, and 98 at Traverse City and Gaylord. The National Weather Service office near Gaylord also hit 98; that was (by several degrees) the warmest reading recorded at that location since observations began there in the late 1990s. Heat indices exceeded 105 degrees across most of northern lower Michigan, and some locations exceed 110. The warmest reported heat index on the day was 114 near Indian River. There were estimated to be between 25 and 30 individuals who visited local hospitals due to heat-related illnesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 30, 8:54 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 30, 8:54 AM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
954 AM EDT Sat Jun 30 2018

.UPDATE...
Issued at 953 AM EDT Sat Jun 30 2018

Ingredients for hot weather in place? Let's see...

1) Is our airmass potentially warm? Observed 12Z 850mb temps were
22C at APX. We get that warm occasionally, though usually (and not
surprisingly) for 00Z releases. Upstream, it was 25C upstream at
GRB, which I believe would be an all-time high if observed at
APX (including the lengthy period when balloons were launched
from the Sault). With 40kt wsw 850mb winds at APX, and 30kt at
GRB, that even warmer air is heading our way.

2) Are we starting off warm? The low at APN this morning was
78f. If we do not drop below that by the end of the climate day
(by 1 AM EDT), that would be an all-time record warm low temp for
APN. (They have done 77f three times.) Please note that our
current gridded forecasts do have temps dropping back into the
upper 70s by 1 AM. PLN/GLR/HTL could also have their warmest mins
ever, depending on how this evening goes, while TVC/ANJ would be
top-10 warmest. (TVC's low of 82f this morning sounds ridiculously
impressive, but they somehow managed a low of 85f on Aug 20
1916.)

3) Is there anything to prevent strong heating? As it turns out,
yes, at least at the moment. Patchy stratus fractus is mixing into
a shallow cu field over a good portion of northern lower MI.
Thicker mid/high clouds, as well as some stratus, are present over
eastern upper.

So cloud and temp trends are the very obvious main concerns. In
eastern upper MI, deep convection is passing to the north, and
does not appear to pose a direct threat in the very near term.
Rap/HRRR are not useful, not at all handling the convection
currently firing near and west of Houghton. Might need to
introduce some afternoon pops in parts of eastern upper, but will
hold off an hour or two to see how things evolve. If anything does
get there, it would probably bring with it an isolated svr
threat. Have trended cloudier in eastern upper, especially in the
1st half of the day. That means lower temps and heat indices up
that way, though dew points will be well into the 70s, still
resulting in very uncomfortable wx.

Clouds may also impact max temps in northern lower, though not to
the same degree. Have very cautiously lowered max readings by a
degree or so in some spots, though not as much as most of the
bias-corrected guidance suggests. Heat indices will remain in very
high to dangerous levels, peaking around 105f in the Gladwin/W
Branch/Hale area.

No changes to headlines.

&&

.NEAR TERM...(Today through Tonight)
Issued at 341 AM EDT Sat Jun 30 2018

Impactful weather: Even hotter. Again, still need to address
thunderstorm chances.

Pattern synopsis and forecast:

Broad upper level ridging has shifted to covering nearly half of the
eastern conus, with the greatest heat and humidity along and west of
the ridge axis that extended through the western Great Lakes, and
behind a warm front that's exact location is fairly muddled by the
Great Lakes (H8 temperatures of +24C to +26C). However, based on the
current convective activity traversing Lake Superior, it's likely
held up at the srn coastline of Lake Superior, unable to press
through it's cold waters. The convection is occurring within the
gradients of steeper lapse rates aloft, instability and wind shear,
and buried in the LLJ. The LLJ and a few weak vort maxes were
resulting in pockets of showers and thunderstorms, the strongest of
which was expanding across MN ahead of low pressure and a cold
front.

Mid level heights rise a bit more today, with stronger low level
flow already occurring aloft, continue to advect in the maximum heat
by daybreak. Today's H8 temps will be a near record +24C which will
translate to well into the 90s and quite possible surpassing 100F in
spots in nrn lower with mid 80s to lower 90s in eastern upper
(cooler Lake Michigan coastal areas with winds coming off Lake
Michigan). Combined with dew points in the low 70s, heat indices in
many areas of nrn lower will be in excess of 100F and well into the
90s for a decent portion of eastern upper. Outside of some morning
stratus possibly expanding through daybreak then burning off, and
some possible convective debris in eastern upper tied to expanding
convection from MN/western Lake Superior, plenty of sun is expected
by afternoon with good daytime heating. Will keep existing heat
headlines as is in nrn lower, but hoist a heat advisory for eastern
upper in conjunction with MQT. While there will be loads of
instability aloft, it will be capped off by too much warm air below
that instability. Hence, there is too much convective inhibition for
any chance at showers and storms today.

Heading into tonight, the first thought would be to slow down the
arrival of possible showers and storms associated with the upstream
shortwave and slow moving cold front. The wave shears off to the
north and the cold front only makes it into far western Lake
Superior, far NW WI and Iowa. The LLJ is much weaker than the last
couple of days, with the main forcing from DPVA and upper jet right
entrance region divergence is seemingly too far west. Feel like
there still has to be at least a small chance for convection due to
a weak signal in that same LLJ bringing at least some moisture
convergence in an unstable environment (MUCAPES around 2000j/kg).

A warm night tonight with upper half of the 60s in eastern upper,
and in the lower half of the 70s in nrn lower (one of the criteria
to extend heat advisories into the night).

&&

.SHORT TERM...(Sunday through Monday)
Issued at 341 AM EDT Sat Jun 30 2018

...Severe Thunder Sunday? Clearing Monday...

High Impact Weather Potential...After the heat of the last two days,
it looks like with a cool front moving through the region, will kick
off a slight risk of severe thunderstorms over most of the
forecast area probably Sunday evening.

Pattern Synopsis/Forecast...The 500 mb ridge begins to break down
during the day with the 500 mb shortwave trough to the west pushing
the ridge out of the way. This begins to push the sfc low (1005 mb)
and a decent cold front through the Northern Plains, and into the
Upper Great Lakes. Shear begins to increase in the 0-6km layer from
23knots to 35 knots by 03z/Mon. Thunderstorms will move through the
region with this system, possibly severe by the evening. HOwever, by
09z/Monday it looks the system should be out of the forecast area,
clearing out the weather for the day on Monday as high pressure
builds into the region with a decent amount of dry air. This will
keep the region dry through the night and into Tuesday morning.
Temperatures will again be in the mid to upper 80s as the 850 mb
temperatures run into the upper teens C. However, with the drier air
the dewpoint is expected to be in the lower 60s F so the apparent T
should remain much closer to the actual temperatures.

Primary Forecast Concerns...Thunderstorms Sunday late
afternoon/evening look to be the main concern, looks to be the best
setup we have had in a while for severe thunderstorms as the front
moves into the region with the 500 mb jet streak oriented sw-ne and
the sfc low dropping into the Upper Great Lakes by the evening. The
outlook by SPC for that would indicate (as well as the what was
described earlier) that multi-cell storms evolving into lines or
clusters and produce straight line, damaging winds.

.LONG TERM...(Monday night through Friday)
Issued at 341 AM EDT Sat Jun 30 2018

...Continued Warm, Thunder in the Future?...

Extended (Tuesday through Friday)... Tuesday/Wednesday has some
uncertainty as the 500 mb pattern shows a building ridge over the
eastern half of the country, with the Upper Great Lakes on the edge
of the dirty ridge. Moisture looks to get pumped north out of the
Gulf States and into the Upper Great Lakes, so that by late Tuesday
and late Wednesday the diurnal processes will kick off showers and
thunderstorms. The uncertainty is that the strength of the ridge and
the lower 850 mb temperatures look to create better capping. Models
do show 500mb shortwave troughs pushing through the flow around the
ridge, and with the weaker sfc pattern, the ability for lake breezes
to be present (and the boundaries they form) so the pulse
thunderstorms can get going. Thursday may feature a more organized
front and focus for the thunderstorms. Even though the front looks
to be more organized, the models are showing differing amounts of
convection. So it is possible that a good portion of the region
doesn't get anything. Friday looks dry as both the major models have
the ridges (sfc and aloft) beginning to build back in, and with the
ridges, dry air clearing things out again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 624 AM EDT Sat Jun 30 2018

Dome of very warm air and humidity stretches from the Great Lakes
southward and has effectively capped off the atmosphere across
the region from any potential showers and storms. All of the
stormy activity is occurring to our west and north, and the
expectation is for that to continue through tonight, as there is
only a small chance for that activity to sink down into the NW
lower airports tonight. Some patchy stratus developed over the
last few hours, but has already showing signs of eroding. All
things considered, VFR is expected at all TAF sites through
tonight.

S/SW Winds could be gusty again today and into this evening,
mainly across the NW lower airports.

&&

.MARINE...
Issued at 341 AM EDT Sat Jun 30 2018

A core of stronger low level winds was over the region early this
morning, and was leading to advisory level wind speeds across many
nearshore waters, especially Lake Michigan and the Straits region.
This core of winds weakens by daybreak, but then increases again
this evening, resulting in the advisory being extended for portions
of Lake Michigan. Advisories may be needed yet again for Sunday,
ahead of an approaching cold front that has a good chance of
bringing in showers and thunderstorms, with some of those storms
possibly becoming severe, with damaging winds being the primary
threat. The pressure gradient weakens with and behind the cold front
for late Sunday night and Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...EXCESSIVE HEAT WARNING until 8 AM EDT Sunday for MIZ016>036-041-
     042.
     HEAT ADVISORY until 8 AM EDT Sunday for MIZ008-015.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LMZ341-
     344>346.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...SMD
SHORT TERM...JL
LONG TERM...JL
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Jun 30, 9:01 AM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1001 AM EDT Sat Jun 30 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-010830-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1001 AM EDT Sat Jun 30 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Very warm temperatures and high humidity will lead to excessive
heat across most of northern Michigan today. Please see ongoing
heat warnings and advisories for further details.

There is a chance for thunderstorms late tonight across eastern
upper, northwest and north central lower Michigan. Any thunderstorm
will be capable of producing damaging winds to 60 mph and large hail
to one inch in diameter.

An Air Quality Alert is in effect for Leelanau, Benzie, Manistee,
and Grand Traverse counties. Please see the ongoing Air Quality
Alert product for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for thunderstorms increase Sunday and Sunday night for all
of northern Michigan. A few of these storms may be severe with
the primary threat being damaging winds.

Another very warm and muggy day is expected Sunday, and additional
heat advisories may be needed.

There is another chance for thunderstorms Wednesday and Thursday
of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 excessive heat. Local standard time, as filed.

Excessive Heat, Emmet

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Excessive Heat, Cheboygan

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Cheboygan forecast zone
Reported by
Other Federal Agency
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Excessive Heat, Presque Isle

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Presque Isle forecast zone
Reported by
AWOS
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Excessive Heat, Charlevoix

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Charlevoix forecast zone
Reported by
AWOS

Excessive Heat, Leelanau

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Leelanau forecast zone
Reported by
C-MAN Station
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Excessive Heat, Antrim

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Antrim forecast zone
Reported by
AWOS
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Excessive Heat, Otsego

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Otsego forecast zone
Reported by
ASOS
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Excessive Heat, Montmorency

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Montmorency forecast zone
Reported by
Other Federal Agency
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Excessive Heat, Alpena

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Alpena forecast zone
Reported by
ASOS
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Excessive Heat, Benzie

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Benzie forecast zone
Reported by
AWOS
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Excessive Heat, Grand Traverse

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Grand Traverse forecast zone
Reported by
ASOS
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Excessive Heat, Kalkaska

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Kalkaska forecast zone
Reported by
Public
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Excessive Heat, Crawford

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Crawford forecast zone
Reported by
AWOS
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Excessive Heat, Oscoda

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Oscoda forecast zone
Reported by
Other Federal Agency
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Excessive Heat, Alcona

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Alcona forecast zone
Reported by
Other Federal Agency
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

Excessive Heat, Manistee

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Manistee forecast zone
Reported by
Mesonet
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Excessive Heat, Wexford

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Wexford forecast zone
Reported by
AWOS
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Excessive Heat, Missaukee

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Missaukee forecast zone
Reported by
Public
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Excessive Heat, Roscommon

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Roscommon forecast zone
Reported by
ASOS
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Excessive Heat, Ogemaw

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Ogemaw forecast zone
Reported by
Public
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Excessive Heat, Iosco

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Iosco forecast zone
Reported by
Other Federal Agency
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Excessive Heat, Gladwin

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Gladwin forecast zone
Reported by
Public
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Excessive Heat, Arenac

When
June 30, 11:00 AM EST to 8:00 PM EST
Where
Arenac forecast zone
Reported by
Other Federal Agency
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771795, 771796, 771797, 771798, 771799, 771800, 771801, 771802, 771803, 771804, 771805, 771806, 771807, 771808, 771809, 771810, 771811, 771812, 771813, 771814, 771815, 771816, 771817.